MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-8-HELIX
Medical Device Problem Codes Separation Failure (2547); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil would not detach.6 detachment attempts were made and only one instant detacher was used, 3 manual detachment attempts were made.The patient was undergoing treatment of an unruptured, saccular acom aneurysm with a max diameter of 7mm and a neck width of 4.5mm.The devices were prepared as indicated per the ifu.There were no related patient symptoms.The patient's bloods flow and vessel tortuosity were normal.Ancillary devices include an infinity sheath, neuron guide catheter, phenom microcatheter, chikai guidewire.
 
Additional Manufacturer Narrative
Product analysis findings: the axium implant coil was returned without the introducer sheath.The axium pushwire was found to be broken at break indicator, bent at ~31.7cm, and kinked at ~147.2cm from broken end.The coin was found against the lumen stop with blood residue within the jacket.The implant was found still attached, stretched, and damaged.An attempt to detach the implant coil by manual detachment.The entirety of the release wire was removed from the distal segment.However, the release wire broke at distal end with the coin still against the lumen stop.Under the microscope, the jacket was removed to gain access to the coin.Another attempt was made to detach the implant.The attempt was unsuccessful as the coin was unable to be removed from the lumen stop.No other anomalies were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ was confirmed as the implant coil was unable to be detached.There was evidence of the reported manual detachment attempts and the coin was found to still be against the lumen stop.Based on the returned device, the pushwire was found broken and kinked at the proximal and distal sections of the pusher, indicative of either high tortuosity, attempted device advancement against resistance, damage during use or during return shipping to medtronic for analysis.It is possible that the damage to the pusher contributed towards the non-detachment by restricting the movement of the release wire during detachment attempt.It is also possible the blood residue found underneath the jacket contributed to the non-detachment.There was an indication that the event was related to a manufacturing issue, therefore a dhr review was required.The lot history record of the reported lot number was reviewed.The review of lot history records showed that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that prior to the coil non-detachment, there were no issues with the coil.It was noted that the pushwire was damaged.The instant detacher that was used was from the doctor's stock.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11095263
Report Number2029214-2020-01372
Device Sequence Number16349776
Product Code KRD
UDI-Device Identifier00847536029569
UDI-Public00847536029569
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2022
Device Model NumberQC-3-8-HELIX
Device Catalogue NumberQC-3-8-HELIX
Device Lot NumberA905512
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2020
Supplement Date Received by Manufacturer01/29/2021
02/19/2021
Initial Report FDA Received Date12/30/2020
Supplement Report FDA Received Date02/09/2021
03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR